Anaphylaxis Complicated by Acute Respiratory Distress and Fatal Outcome in A Nigerian Family SD01-SD03
Dr. Olusola Adetunji Oyedeji,
Consultant Paediatrician, Department of Paediatrics and Child Health, Ladoke Akintola University of Technology
Teaching Hospital, Osogbo, Osun State, Nigeria.
Reports on hypersensitivity diseases in Nigerians are rare. We report the incidence of anaphylaxis in three siblings following fatal outcome in their mother. Urticarial rashes were noticed in three siblings’ resident in a South Western Nigerian town, one week before presentation at our facility. All the three siblings developed respiratory distress four days after the rash was noticed. Onset of respiratory distress made the family seek care at a private hospital, where they were admitted and treated with intravenous aminophylline and ceftriaxone. The mother of the children had experienced the same symptoms earlier also. She took treatment and died in the same private hospital, where her children received care. Death of the mother and worsening respiratory distress in the children made the father effect transfer of the children to the paediatric emergency unit of Ladoke Akintola University of Technology Teaching Hospital, Osogbo. The three children made a slow but uneventful recovery after instituting appropriate management for anaphylaxis and acute respiratory distress syndrome. The cases are discussed with a view to create awareness amongst health practitioners about the occurrence of anaphylaxis in our society. The need for prompt recognition and appropriate management, when confronted with this disease is also underscored.